Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 64, NWS Cheyenne, WY

June 18, 2009Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 18, 2009, 6:16 PM MDT for Dawes County, Nebraska. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 6:16 PM MDT (00:16 UTC)
Expired
Jun 18, 2009, 7:00 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 173 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:20 PM MDTHAIL 0.2514 Ssw Chadron, NE
Jun 18, 6:25 PM MDTHAIL 0.7515 S Chadron, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 190016
SVRCYS
NEC045-190100-
/O.NEW.KCYS.SV.W.0064.090619T0016Z-090619T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
616 PM MDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 700 PM MDT

* AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CHIMNEY BUTTE...OR 17 MILES SOUTHWEST OF
  CHADRON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAND CANYON AROUND 650 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...SEEK SAFE SHELTER IN A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4250 10277 4256 10317 4268 10318 4269 10276
      4251 10276
TIME...MOT...LOC 0016Z 277DEG 27KT 4261 10313

$$

RE
2 follow-up statements
000 
WWUS55 KCYS 190037
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT THU JUN 18 2009

NEC045-190100-
/O.CON.KCYS.SV.W.0064.000000T0000Z-090619T0100Z/
DAWES NE-
637 PM MDT THU JUN 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR EASTERN DAWES COUNTY...

AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED OVER EASTERN DAWES COUNTY ABOUT 16  
MILES SOUTH SOUTHEAST OF CHADRON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
  CENTRAL DAWES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...SEEK SAFE SHELTER IN A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4250 10277 4256 10301 4268 10300 4269 10276
      4251 10276
TIME...MOT...LOC 0036Z 275DEG 26KT 4260 10294

$$

RE
000 
WWUS55 KCYS 190052
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
652 PM MDT THU JUN 18 2009

NEC045-190102-
/O.EXP.KCYS.SV.W.0064.000000T0000Z-090619T0100Z/
DAWES NE-
652 PM MDT THU JUN 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DAWES COUNTY EXPIRES
AT 700 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4250 10277 4256 10301 4268 10300 4269 10276
      4251 10276
TIME...MOT...LOC 0052Z 275DEG 26KT 4259 10279

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:05 PM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 18, 2:05 PM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO FIRE WEATHER TYPO
NATIONAL WEATHER SERVICE CHEYENNE WY
205 PM MDT THU JUN 18 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER MAINLY THE WEST
AND SOUTH PARTS OF THE CWA SINCE MIDDAY.  ALL OF THE ACTIVITY IS
AHEAD OF A SLOW MOVING SHORTWAVE TROUGH ALONG THE WESTERN WYOMING
BORDER EARLY THIS AFTERNOON.  THE FEATURE WILL MOVE ACROSS THE CWA
TONIGHT AND FRIDAY MORNING.  THUNDERSTORMS THROUGH THIS EVENING WILL
BE ENHANCED BY SEVERAL BOUNDARIES IN THE AREA.  AN ASSOCIATED SURFACE
COLD FRONT WAS STILL LOCATED OVER THE NORTH PART OF THE CWA AND WILL
CONTINUE TO MOVE SLOWLY SOUTH THROUGH THE EVENING.  OUTFLOW BOUNDARIES
ALSO ARE PRESENT OVER THE SOUTHEAST PART OF THE CWA FROM EARLIER
STRONG CONVECTION.  AS OF 1930Z...THUNDERSTORMS WERE DEVELOPING ALONG
ONE SUCH BOUNDARY FROM BROADWATER TO KIBM.  THE ATMOSPHERE IS MOIST
AND UNSTABLE MAINLY ALONG AND EAST OF THAT BOUNDARY AND THAT IS WHERE
SEVERE STORMS THROUGH THE EARLY EVENING SHOULD BE LOCATED.  HEAVY
RAIN...HAIL AND STRONG WIND GUSTS WILL AGAIN BE THE MAIN THREATS IN
THE SOUTHEAST CORNER OF THE CWA.  SOME SHOWERS AND A FEW THUNDERSTORMS
WILL LINGER THE REST OF TONIGHT AND INTO FRIDAY MORNING AHEAD OF THE
SHORTWAVE TROUGH.  SURFACE HIGH PRESSURE WILL ALSO BUILD OVER THE CWA
TONIGHT AND THE RESULT SHOULD BE LIGHTER WINDS...COOLER TEMPERATURES
AND CLEARING SKIES FROM WEST TO EAST.  THE ATMSOSPHERE LOOKS TO BE
CAPPED ON FRIDAY AS HEIGHTS ALOFT RISE AND SOUTHERLY BOUNDARY LAYER
RETURN FLOW IS PRESENT.  SEASONAL TEMPERATURES AND A MINIMUM OF LATE
DAY THUNDERSTORMS WILL RESULT FOR FRIDAY AND FRIDAY EVENING.  THE
ACTIVE WEATHER WILL RETURN TO THE CWA ON SATURDAY AHEAD OF THE NEXT
UPSTREAM SHORTWAVE TROUGH AND ITS ASSOCIATED COLD FRONT.  THE COLD
FRONT SHOULD BE OVER THE CENTRAL PART OF THE STATE BY 00Z SUNDAY.
MOISTURE AND INSTABILITY WILL INCREASE SATURDAY OVER THE CWA WITH THE
SEVERE WEATHER QUITE POSSIBLE OVER THE EAST PART OF THE CWA.  THE
LOW LEVEL THETA E RIDGE AXIS IS EXPECTED TO BE STEEP ALONG THE
EASTERN WYOMING BORDER WITH PRECIPITABLE WATER VALUES INCREASING TO
OVER AN INCH.  AFTER A MILD NIGHT FRIDAY NIGHT...SATURDAY WILL HAVE
ABOVE NORMAL TEMPERATURES.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MEDIUM RANGE DETERMINISTIC MODELS ARE IN FAIR AGREEMENT THROUGH
TUESDAY NIGHT...BUT BECOME OUT OF PHASE QUICKLY FOR WEDNESDAY AND
BEYOND. INITIALLY THE UPPER LEVEL RIDGE AXIS REMAINS CENTERED ALONG
THE SPINE OF THE MISSISSIPPI RIVER VALLEY...WITH A LONGWAVE TROUGH
ALONG THE WEST COAST. THIS WILL YIELD A PERSISTENT SOUTHWEST FLOW
INTO THE INTERMOUNTAIN WEST REALLY THROUGH AT LEAST TUESDAY.
EMBEDDED SHORTWAVES WITHIN THIS SOUTHWEST FLOW WILL RESULT IN
PRIMARILY DIURNALLY DRIVEN CONVECTION THROUGH THIS TIMEFRAME. BOTH
MEDIUM RANGE MODELS HINT AT THE UPPER RIDGE SHIFTING WESTWARD
TOWARDS THE ROCKIES BY WED OR THU. THIS WOULD SLOWLY LESSEN THE
CHANCES FOR DAILY CONVECTION. HOWEVER...GIVEN THE UNCERTAINTY...HAVE
LEFT PRECIPITATION CHANCES CLOSE TO CLIMATOLOGY. TEMPERATURES WILL
WARM INTO THE 80S ACROSS WYOMING...AND UPPER 80S TO LOW 90S ACROSS
THE WESTERN NEBRASKA PANHANDLE.

&&

.AVIATION...VFR CONDITIONS WILL BE OVER THE CWA THROUGH SATURDAY.
MVFR CEILINGS AND VISIBILITIES IN RAIN SHOULD BE EXPECTED WITH THE
STRONGER THUNDERSTORMS THROUGH THIS EVENING AND THEN AGAIN SATURDAY
AFTERNOON.

&&

.FIRE WEATHER...WARMER TEMPERATURES WILL BE OVER THE CWA THROUGH THE
MID PART OF NEXT WEEK.  IN ADDITION...PRECIPITATION CHANCES WILL
BE MUCH LOWER BY THE MID PART OF NEXT WEEK.  A MORE SUMMER TIME
PATTERN WILL BE OVER THE CWA THIS WEEKEND AND NEXT WEEK...AND FUELS
SHOULD START TO SLOWLY DRY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND/HAHN
Hazardous weather outlook, Jun 18, 9:56 AM MDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
956 AM MDT THU JUN 18 2009

NEZ021-054-055-191100-
MORRILL-KIMBALL-CHEYENNE-
956 AM MDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP IN THE MID TO
LATE AFTERNOON AND THEN MOVE EAST THROUGH THE MID EVENING.  THE
ATMOSPHERE WILL BE MOIST AND UNSTABLE OVER THE SOUTHERN PANHANDLE
DURING THAT TIME.  SOME OF THE STORMS THAT FORM WILL BE STRONG AND
PRODUCE HEAVY RAIN...UP TO THREE QUARTERS OF AN INCH DIAMETER HAIL AND
WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY FROM
SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019-020-WYZ059>070-191100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-CONVERSE-NIOBRARA-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
956 AM MDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF SHOWERS AND AFTERNOON AND EVENING
THUNDERSTORMS CAN BE EXPECTED OVER SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.  THE THUNDERSTORMS WILL NOT PRODUCE
SEVERE WEATHER.  HOWEVER...A PERIOD OF HEAVY RAIN...SMALL HAIL
AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY FROM
SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Jun 18, 12:27 PM MDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1227 PM MDT THU JUN 18 2009

NEZ020-021-055-181900-
BANNER-CHEYENNE-MORRILL-
1227 PM MDT THU JUN 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BANNER...NORTHEASTERN
CHEYENNE AND SOUTHERN MORRILL COUNTIES UNTIL 100 PM MDT...

AT 1222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR REDINGTON...OR 28 MILES SOUTHEAST OF
SCOTTSBLUFF...MOVING EAST AT 26 MPH.

PENNY SIZE HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE LIKELY
WITH THIS STRONG STORM. BETWEEN 1205 PM AND 1215 PM...PEA AND MARBLE
SIZE HAIL FELL 18 MILES TO THE EAST OF HARRISBURG.

WEILAND
Special weather statement, Jun 18, 4:11 PM MDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MDT THU JUN 18 2009

WYZ064>067-182315-
LARAMIE RANGE-LARAMIE VALLEY-NORTH LARAMIE RANGE-PLATTE-
411 PM MDT THU JUN 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND SOUTHWESTERN
PLATTE COUNTIES UNTIL 515 PM MDT...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
BALDY PEAK TO LAMBERT...MOVING NORTHEAST AT 20 MPH.

BRIEF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

RE
Special weather statement, Jun 18, 4:14 PM MDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MDT THU JUN 18 2009

NEZ001-WYZ060-182330-
NIOBRARA-SIOUX-
414 PM MDT THU JUN 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND SOUTHEASTERN
NIOBRARA COUNTIES UNTIL 530 PM MDT...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NODE...OR 11 MILES SOUTHEAST OF LUSK...
MOVING EAST AT 20 MPH.

BRIEF HEAVY RAIN AND SMALL HAIL ARE EXPECTED WITH THIS STORM.

RE
Local storm report, Jun 18, 5:04 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
504 PM MDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 NW HARRISON           42.73N 103.94W
06/18/2009  E0.38 INCH       SIOUX              NE   CO-OP OBSERVER

&&

JLH
Special weather statement, Jun 18, 5:11 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
511 PM MDT THU JUN 18 2009

NEZ001-002-190030-
DAWES-SIOUX-
511 PM MDT THU JUN 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND WESTERN DAWES
COUNTIES UNTIL 630 PM MDT...

AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF HARRISON...OR 34 MILES EAST
OF LUSK...MOVING EAST AT 20 MPH.

MARBLE TO PENNY SIZE HAIL AND BRIEF HEAVY RAIN IS EXPECTED WITH THIS
STORM.

RE
Local storm report, Jun 18, 6:12 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
612 PM MDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             FORT ROBINSON           42.66N 103.48W
06/18/2009  E0.38 INCH       DAWES              NE   PARK/FOREST SRVC

0558 PM     HAIL             8 SE CRAWFORD           42.60N 103.30W
06/18/2009  E1.00 INCH       DAWES              NE   TRAINED SPOTTER

            MOSTLY PEA TO MARBLE SIZE

&&

JLH

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.